Israel Journal of Mathematics

, Volume 1, Issue 3, pp 139–148 | Cite as

On operators which attain their norm

  • Joram Lindenstrauss


The following problem is considered. LetX andY be Banach spaces. Are those operators fromX toY which attain their norm on the unit cell ofX, norm dense in the space of all operators fromX toY? It is proved that this is always the case ifX is reflexive. In general the answer is negative and it depends on some convexity and smoothness properties of the unit cells inX andY. As an application a refinement of the Krein-Milman theorem and Mazur’s theorem concerning the density of smooth points, in the case of weakly compact sets in a separable space, is obtained.


Banach Space Extreme Point Convex Space Normed Linear Space Separable Banach Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bishop, E. and Phelps, R. R., 1961, A proof that every Banach space is subreflexive,Bull. Amer. Math. Soc.,67, 97–98.zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Bishop, E. and Phelps, R. R., 1963, The support functionals of a convex set,Proc. Symp. Pure Math.,7, (Convexity) 27–35.MathSciNetGoogle Scholar
  3. 3.
    Day, M. M., 1955, Strict convexity and smoothness,Trans. Amer. Math. Soc.,78, 516–528.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Day, M. M., 1957, EveryL space is isomorphic to a strictly convex space,Proc. Amer. Math. Soc.,8, 415–417.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Day, M. M., 1958, Normed linear spaces, Springer, Berlin.zbMATHGoogle Scholar
  6. 6.
    Kadec, M. I., 1959, On spaces which are isomorphic to locally uniformly convex spaces,Izvestia Vysshikh Uchebnykh Zavedenii (Mathematics)6, 51–57.MathSciNetGoogle Scholar
  7. 7.
    Kadec, M. I., 1963, Some problems in the geometry of Banach spaces, Dissertation, Moscow University.Google Scholar
  8. 8.
    Klee, V., 1959, Some new results on smoothness and rotundity in normed linear spaces,Math. Ann.,139, 51–63.zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Lovaglia, A. R., 1955, Locally uniformly convex Banach spaces,Trans. Amer. Math. Soc.,78, 225–238.zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Mazur, S., 1933, Über konvexe Mengen in linearen normierten Räumen,Studia Math.,4, 70–84.zbMATHGoogle Scholar
  11. 11.
    Šmul’yan, V. L., 1941, Sur la structure de la sphère unitaire dans l’espace de Banach,Math. Sb. (N. S.),9, 545–561.zbMATHGoogle Scholar

Copyright information

© Hebrew University 1963

Authors and Affiliations

  • Joram Lindenstrauss
    • 1
    • 2
  1. 1.Yale UniversityNew Haven
  2. 2.University of WashingtonSeattle

Personalised recommendations